Hypergeometric expression for the resolvent of the discrete Laplacian in low dimensions. (English) Zbl 07367380

The authors have obtained some closed formulae for lattice Green functions of the form \[ G(z,n)=(2\pi)^{-d}\int_{\mathbb{T}^d}\dfrac{e^{in\theta}}{2d-2\cos(\theta_1)-\ldots-2\cos(\theta_d)-z}d\theta.\]
Such investigation was mainly restricted to dimensions \(d=1,2\). In introduction they started to depict that \(2dG(0,n)\) (\(z=0\)) shall be represented as the expectation value \(\displaystyle \mathbb{E}[n]=\sum_{k=0}^\infty P(X_k=n)\) that counts the number of times that a walker visits \(n\in \mathbb{Z}^d\). To rid the fact that \(\mathbb{E}[n]\) is divergent for dimensions \(d=1,2\) (see also Appendix B), they propose a renormalization technique to approximate \(\mathbb{E}[n]\) by \(\displaystyle \mathbb{E}[\epsilon,n]=\frac{2d}{1-\epsilon}G\left(\frac{-2d\epsilon}{1-\epsilon},n\right)\), for values of \(\epsilon\in (0,1]\).
In this way they succeed in representing \(G(z,n)\) as a convergent series (see e.g. Theorem 2.2. and Theorem 2.3.). Such analysis goes far beyond the asymptotic analysis, in the limit \(z\rightarrow 0\), considered by so many authors in the past.
As a whole, this paper is complementary to authors’s previous paper [J. Funct. Anal. 277, No. 4, 965–993 (2019; Zbl 07066831)] on which the authors have shown that may \(G(z,n)\) admits, for each threshold \(4q\), \(q=0,\ldots,n\) the splitting formula \[ G(z,n)=\mathcal{E}_q(z,n)+f_q(z)\mathcal{F}_q(z,n), \] whereby \(\mathcal{F}_q(z,n)\) – the singular part of \(G(z,n)\) – was represented in terms of the so-called Appell-Lauricella hypergeometric function of type \(B\) ,\(F_B^{(d)}\). Further comparisons between both approaches may be found in Appendix A.


47A10 Spectrum, resolvent
81Q10 Selfadjoint operator theory in quantum theory, including spectral analysis
39A12 Discrete version of topics in analysis
30G35 Functions of hypercomplex variables and generalized variables


Zbl 07066831


Full Text: DOI arXiv


[1] Bhat, H.S., Osting, B.: Diffraction on the two-dimensional square lattice. SIAM J. Appl. Math. 70(5), 1389-1406 (2009/10) · Zbl 1200.78007
[2] Bühring, W., Generalized hypergeometric functions at unit argument, Proc. Am. Math. Soc., 114, 1, 145-153 (1992) · Zbl 0754.33003
[3] Bühring, W., Srivastava, H.M.: Analytic continuation of the generalized hypergeometric series near unit argument with emphasis on the zero-balanced series. Approximation Theory and Applications, Hadronic Press, Palm Harbor, FL, 17-35 (1998) · Zbl 0965.33003
[4] Ebisu, A.: Special values of the hypergeometric series. Mem. Am. Math. Soc. 248(1177) (2017) · Zbl 1423.33004
[5] Guttmann, A.J.: Lattice Green’s functions in all dimensions. J. Phys. A 43(30), 305205, 26 pp (2010) · Zbl 1201.82050
[6] Ito, K., Jensen, A.: A complete classification of threshold properties for one-dimensional discrete Schrödinger operators. Rev. Math. Phys. 27(1), 1550002, 45 pp (2015) · Zbl 1318.81021
[7] Ito, K.; Jensen, A., Branching form of the resolvent at threshold for ultra-hyperbolic operators and discrete Laplacians, J. Funct. Anal., 277, 4, 965-993 (2019) · Zbl 07066831
[8] Isozaki, H.; Korotyaev, E., Inverse problems, trace formulae for discrete Schrödinger operators, Ann. Henri Poincare, 13, 4, 751-788 (2012) · Zbl 1250.81124
[9] Jensen, A.; Nenciu, G., A unified approach to resolvent expansions at thresholds, Rev. Math. Phys., 13, 6, 717-754 (2001) · Zbl 1029.81067
[10] Jensen, A., Nenciu, G.: Erratum: “A unified approach to resolvent expansions at thresholds” [Rev. Math. Phys. 13 (2001), no. 6, 717-754]. Rev. Math. Phys. 16(5), 675-677 (2004) · Zbl 1055.81624
[11] Joyce, GS, Singular behaviour of the lattice Green function for the \(d\)-dimensional hypercubic lattice, J. Phys. A, 36, 4, 911-921 (2003) · Zbl 1066.82004
[12] Kapanadze, D.: Exterior diffraction problems for two-dimensional square lattice. Z. Angew. Math. Phys. 69(5), Art. 123, 17 pp (2018) · Zbl 1414.78005
[13] Lawler, G.F., Limic, V.: Random walk: a modern introduction. Cambridge Studies in Advanced Mathematics, 123. Cambridge University Press, Cambridge (2010) · Zbl 1210.60002
[14] Lynch, RE, Fundamental solutions of nine-point discrete Laplacians. A Festschrift to honor Professor Garrett Birkhoff on his eightieth birthday, Appl. Numer. Math., 10, 3-4, 325-334 (1992) · Zbl 0758.65065
[15] Martin, PA, Discrete scattering theory: Green’s function for a square lattice, Wave Motion, 43, 7, 619-629 (2006) · Zbl 1231.35135
[16] Mangad, M., Bounds for the two-dimensional discrete harmonic Green’s function, Math. Comput., 20, 60-67 (1966) · Zbl 0233.65020
[17] McCrea, WH; Whipple, FJW, Random paths in two and three dimensions, Proc. R. Soc. Edinb., 60, 281-298 (1940) · Zbl 0027.33903
[18] Morita, T., Useful procedure for computing the lattice Green’s function-square, tetragonal, and bcc lattices, J. Math. Phys., 12, 1744-1747 (1971)
[19] NIST Digital Library of Mathematical Functions. http://dlmf.nist.gov/, Release 1.0.23 of 2019-06-15. Online companion to [OLBC]
[20] Nomura, Y.; Taira, K., Some properties of threshold eigenstates and resonant states of discrete Schrödinger operators, Ann. Henri Poincaré, 21, 6, 2009-2030 (2020) · Zbl 1442.35088
[21] Ray, K.: Green’s function on lattices. arXiv:1409.7806 [math-ph]
[22] Rozenblum, G., Solomyak, M.: Spectral estimates for Schrödinger operators with sparse potentials on graphs. Problems in mathematical analysis. No. 57. J. Math. Sci. (N.Y.) 176(3), 458-474 (2011) · Zbl 1290.35284
[23] Saigo, M.; Saxena, RK, Expansions of \({_4F_3}\) when the upper parameters differ by integers, Kyungpook Math. J., 38, 2, 293-299 (1998) · Zbl 0926.33004
[24] Slater, LJ, Generalized Hypergeometric Functions (1966), Cambridge: Cambridge University Press, Cambridge · Zbl 0135.28101
[25] Vidūnas, R., Specialization of Appell’s functions to univariate hypergeometric functions, J. Math. Anal. Appl., 355, 1, 145-163 (2009) · Zbl 1169.33003
[26] Zucker, IJ, 70+ years of the Watson integrals, J. Stat. Phys., 145, 3, 591-612 (2011) · Zbl 1231.82026
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.